Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The short toric polynomial
HTML articles powered by AMS MathViewer

by Gábor Hetyei PDF
Trans. Amer. Math. Soc. 365 (2013), 1441-1468 Request permission


We introduce the short toric polynomial associated to a graded Eulerian poset. This polynomial contains the same information as the two toric polynomials introduced by Stanley, but allows different algebraic manipulations. The intertwined recurrence defining Stanley’s toric polynomials may be replaced by a single recurrence, in which the degree of the discarded terms is independent of the rank. A short toric variant of the formula by Bayer and Ehrenborg, expressing the toric $h$-vector in terms of the $cd$-index, may be stated in a rank-independent form, and it may be shown using weighted lattice path enumeration and the reflection principle. We use our techniques to derive a formula expressing the toric $h$-vector of a dual simplicial Eulerian poset in terms of its $f$-vector. This formula implies Gessel’s formula for the toric $h$-vector of a cube, and may be used to prove that the nonnegativity of the toric $h$-vector of a simple polytope is a consequence of the Generalized Lower Bound Theorem holding for simplicial polytopes.
Similar Articles
Additional Information
  • Gábor Hetyei
  • Affiliation: Department of Mathematics and Statistics, University of North Carolina Charlotte, Charlotte, North Carolina 28223
  • Email:
  • Received by editor(s): November 16, 2010
  • Received by editor(s) in revised form: June 22, 2011
  • Published electronically: September 12, 2012
  • © Copyright 2012 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 365 (2013), 1441-1468
  • MSC (2010): Primary 06A07; Secondary 05A15, 06A11, 52B05
  • DOI:
  • MathSciNet review: 3003270